Hail, Brown
- When
- May 9, 8:14 PM CST
- Where
- Brown County, Mt Sterling
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.983, -90.767
The public reported golfball size hail.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 9, 2:35 PM CST, 5 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 335 PM CDT FRI MAY 9 2003 ACTIVE WEATHER PATTERN CONTINUES. COLD FRONT HAS BASICALLY BECOME QUASI-STATIONARY ALONG A LINE FROM AROUND QUINCY ILLINOIS TO JUST SOUTH OF KANSAS CITY MISSOURI. CU FIELD SOUTH OF COLD FRONT INDICATING GOOD INSTABILITY...BUT LACK OF BIG TSRA OVER MO ATTM PROBABLY A RESULT OF WEAK CAP AS SHOWN BY ETA BUFR SOUNDINGS. RUC SOUNDINGS ARE INDICATING THAT WE ARE UNCAPPED...BUT WEAK/NON-EXISTENT SURFACE CONVERGENCE ALONG OUR STALLED FRONTAL BOUNDARY IS INHIBITING CONVECTIVE DEVELOPMENT. THIS SHOULDNT LAST...AND WE ARE EXPECTING CONVECTION TO FIRE ALONG AND SOUTH OF THE FRONT IN THE WARM MOIST AIR ON THE NOSE OF THE LOW LEVEL JET. HPC HAS US OUTLOOKED IN THEIR EXCESSIVE RAINFALL PRODUCT...AND MODEL QPFS ARE IMPRESSIVE TO SAY THE LEAST WITH THE GFS PRINTING OUT 4+ INCHES OF PRECIP OVER CENTRAL PORTIONS OF OUR CWA. FLASH FLOOD GUIDANCE VALUES ARE LOW WITH MOST AREAS HOVERING AROUND THE 1 INCH IN 1 HOUR MARK. HAVE OPTED TO GO WITH A FLOOD WATCH FOR TONIGHT THROUGH NOON TOMORROW TO COVER THIS POTENTIAL HIGH WATER PROBLEM. ADD TO THIS...THE POTENTIAL FOR SEVERE WEATHER. MODEL SOUNDINGS ARE SHOWING SOME 6000+ J/KG OF CAPE EARLY THIS EVENING...QUICKLY FALLING OFF TO A LESS SCARY BUT STILL RESPECTABLE LEVEL OF 3500-4000 J/KG BY MIDNIGHT. THE RUC IS SHOWING BETWEEN 20 AND 30 M/S OF 0-6KM BULK SHEAR WHICH IS WELL INTO SUPERCELL RANGE. WITH THAT IN MIND...AND A NICE BOUNDARY TO SUCK VORTICITY OFF OF...SPCS MODERATE RISK FOR SEVERE WEATHER TONIGHT LOOKS GOOD. THE FUN CONTINUES ON SATURDAY AS THE COLD FRONT FINALLY GETS MOVING. BOTH THE ETA AND THE GFS ARE FAIRLY CONSISTENT WITH THEIR HANDLING OF THE FROPA. MESOETA SOUNDINGS SHOWING SOME 2000 TO 4000 CAPES DEPENDING ON WHERE YOURE STANDING AND BULK SHEAR VECTORS AOA 25 M/S FOR SUPERCELLS. AGAIN...MODERATE RISK FOR SATURDAY TILL THE FROPA AROUND MIDNIGHT. THE WEATHER FINALLY CALMS DOWN ON SUNDAY BEHIND THE FRONT. A COOL HIGH PRESSURE SYSTEM BUILDS IN AND HANGS IN INTO NEXT WEEK. EXTENDED...QUIET WEATHER CONTINUES INTO TUESDAY NEXT WEEK AS SURFACE RIDGE FINALLY SLIDES SOUTH OF THE AREA INTO WESTERN TENNESSEE AND EASTERN ARKANSAS. THE NEXT MAJOR SHORT WAVE TO AFFECT THE AREA STARTS DEEPENING AT 500 MB OVER THE DAKOTAS BETWEEN 00Z AND 12Z WEDNESDAY MORNING. ASSOCIATED SURFACE SYSTEM DEVELOPS OVER SOUTHERN NEBRASKA AT THAT TIME AND BEGINS DRAWING MOISTURE BACK NORTHWARD INTO THE MID-MISSISSIPPI VALLEY REGION. KEPT CHANCE TSRA IN FOR BOTH WEDNESDAY AND THURSDAY...AND WENT DRY FOR FRIDAY AS IT LOOKS LIKE THE SYSTEM SHOULD BE CLEAR OF THE AREA BY THEN. FOLLOWED ENSEMBLE MOS/HPC GUIDANCE CLOSELY FOR TEMPS THROUGH PERIOD. .STL...FLOOD WATCH ALONG AND NORTH OF A LINE FROM OWENSVILLE MO TO NASHVILLE IL. CARNEY
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 210 PM CDT FRI MAY 9 2003 ...THE RISK OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL CONTINUES THROUGH SATURDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT OVER PARTS OF CENTRAL AND EAST CENTRAL MISSOURI. CITIES IN THE MODERATE RISK INCLUDE ST LOUIS...COLUMBIA...JEFFERSON CITY... MEXICO AND CUBA. SURROUNDING THE MODERATE RISK...THERE IS A SLIGHT RISK THAT COVERS NORTHEAST MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN THE VERY WARM AND HUMID ATMOSPHERE THAT COVERS THE AREA. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME...THAT COULD RESULT IN FLASH FLOODING. IN ADDITION...THESE STORMS MAY BECOME SEVERE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD ACROSS THE REGION TONIGHT. FLASH FLOODING WILL BE POSSIBLE NORTH OF A CUBA MISSOURI TO SPARTA ILLINOIS LINE. IN ADDITION...A FEW OF THESE STORMS COULD PRODUCE DAMAGING WINDS AND HAIL UP TO THE SIZE OF BASEBALLS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS STILL SOME UNCERTAINTY ON HOW TONIGHTS THUNDERSTORMS WILL AFFECT THE EXACT SETUP FOR ADDITIONAL THUNDERSTORM DEVELOPMENT TOMORROW. AT THIS TIME IT LOOKS LIKE THERE IS THE POTENTIAL FOR ANOTHER SIGNIFICANT OUTBREAK OF SEVERE WEATHER INCLUDING TORNADOES OVER THE REGION ON SATURDAY AFTERNOON AND EVENING. THERE IS A MODERATE RISK FOR THE ENTIRE AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STRONG COLD FRONT THAT WILL MOVE INTO CENTRAL MISSOURI LATE TOMORROW AFTERNOON...AND PASS THROUGH EASTERN MISSOURI AND ADJACENT PARTS OF ILLINOIS SATURDAY EVENING. SOME OF THESE STORMS WILL BE SEVERE GIVEN THE STRONG FORCING ASSOCIATED WITH THIS STORM SYSTEM...AS WELL AS THE HIGH AMOUNTS OF ATMOSPHERIC SHEAR AND INSTABILITY. STAY TUNED FOR CONTINUED UPDATES ON THIS POTENTIALLY DANGEROUS SITUATION. AFTER A REST SUNDAY THROUGH TUESDAY...THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AND THURSDAY AS THE NEXT STORM SYSTEM MOVES INTO THE MIDWEST. .SPOTTER INFORMATION STATEMENT... REPORTS FROM SPOTTERS HAVE BEEN GREATLY APPRECIATED DURING THE PAST WEEK. SPOTTER ACTIVATION MAY BE NEEDED SEVERAL MORE TIMES THROUGH SATURDAY EVENING. && MORE INFORMATION MAY BE OBTAINED AT... HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE) BRITT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
848 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM 1S VIRDEN IL 1.75 INCH HAIL
05/09/03 MACOUPIN REPORTED BY FIRE DEPTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
851 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM 1W ASHLEY IL 0.75 INCH HAIL
05/09/03 WASHINGTON REPORTED BY SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
856 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM 3S PALMYRA IL FUNNEL CLOUD
05/09/03 MACOUPIN 2 FUNNEL CLOUDS OBSERVED
BY SPOTTER.
0830 PM 5W GIRARD IL 1.75 INCH HAIL
05/09/03 MACOUPIN REPORTED BY EMA.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
857 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0848 PM VIRDEN IL 1.25 INCH HAIL
05/09/03 MACOUPIN REPORTED BY SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
858 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM FLORIDA MO 0.75 INCH HAIL
05/09/03 MONROE REPORTED BY SHERIFF.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
903 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 PM FARMERSVILLE IL 0.75 INCH HAIL
05/09/03 MONTGOMERY REPORTED BY SPOTTER.The Lincoln radar (KILX), 123 km away, was scanning. The volume nearest the first event began at 02:12 UTC.
1 hail. Local standard time, as filed.
The public reported golfball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358748.